From Petaluma, California, USA:
My 20 year old daughter has had type 1 diabetes for a year and one-half. Recently, she had a severe sugar low which included unconsciousness and seizures. The law says she's an adult and is in charge of her own care. We are trying to respect that and acknowledge that she is an adult. How do parents help here? How do we stay informed about what to do in case of emergencies? How dangerous are lows with unconsciousness and seizures? This happened at night. What if she were alone? What can we do?
Hypos, at any age, are frightening to the patient and the observer, whether parent or friend or spouse. Someone has to know how to treat a low, no matter the relationship. Glucagon, gel, etc., are all essentials for significant others.
Hypos can kill. I don't mean to scare, but it is the truth. They usually don't and merely affect the patient for a few hours. In young children, we do worry more about the developing brain. Hypos at night are a serious issue and should be discussed with the team. There are a lot of different strategies, timing of food, insulin, etc., that can be used.
Original posting 7 Oct 2000
Posted to Hypoglycemia
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.